COMMENTARY

Recognizing and Managing Stimulant Complications

Adelaide S. Robb, MD

Disclosures

November 14, 2006

In This Article

Short-term Side Effects

Many side effects do appear after the initiation of treatment. These side effects usually disappear after the first several weeks and are usually dose-related.

Cardiovascular

Stimulants have adrenergic effects on the heart and produce clinically insignificant elevations in pulse and blood pressure in both the short and long term.[24] Most patients do not complain of tachycardia or chest pain, and those with congenital heart disease or hypertension should use these medications only under strict supervision.

In one study of adults with preexisting hypertension and ADHD, the patients were effectively treated after blood pressures were stabilized by cardiologists before beginning mixed amphetamine salts (MAS).[25] A recent study showed that MPH and clonidine can be safely used in the treatment of ADHD; consequently that combination of medication is an option for patients with ADHD and hypertension.[26] Regardless of the controversy about cardiac effects of stimulants, there is no evidence that use of stimulants at prescribed doses causes hypertension or heart disease.[27,28,29]

Dermatologic

One type of dermatologic reaction is an increase in skin picking at real or perceived pimples and bug bites. Some patients will return to the office several weeks after initiation of a stimulant with multiple scabs and open sores. In children who already scratch at sores, the problem may worsen with stimulant treatment. Usually, reducing the dose or switching to the other class of stimulant will help with this issue. If those options do not solve the skin-picking problem, a switch to a nonstimulant medication should resolve the issue.

Localized rash is a second dermatologic problem that is seen with transdermal MPH. In the registration trial, the rate of rash for patients receiving this formulation occurs in 24% to 30% of users.[30] The rash may mean that the child has a sensitivity to MPH and not just to the adhesive on the patch. Limiting the application to 9 hours and rotating the site may help minimize the development of rash. Children may develop hives or a generalized hypersensitivity rash with any medication, including stimulants.

Gastrointestinal

Roughly 9% to 14.4% of patients complain of stomachaches when treated acutely with stimulant medications. The stomach pain is frequently the result of the lack of food for patients with appetite loss. Loss of appetite is a very common side effect for both classes of stimulant medications, with rates of 30% with MPH and 21% with MAS.[31,32] Stimulant trials have reported a 7.2% rate of vomiting.[31] The easiest way to manage these gastrointestinal side effects is to ensure that the child has good oral intake at breakfast and something at lunchtime so that abdominal pain and vomiting are less troublesome. Using calorie-dense foods is also helpful.

Growth

Because of the loss of appetite, patients on stimulants may lose weight and may grow in height more slowly than normal. Ensuring that children have food, especially calorie-dense food, is helpful. Arranging meals before or after the maximum time of appetite suppression at lunch is an easy way to maintain weight and growth.

Neurologic

The 2 most common neurologic side effects reported with stimulants are headaches and tics. In most studies, the rate of headaches is similar for placebo and stimulants, with rates at approximately 20%.[16,31] Headaches should be treated as needed with nonsteroidal anti-inflammatory agents.

The rate of tics with stimulants (4%) is frequently no different from placebo (3.7%); patients with preexisting tics may experience an increase or decrease in the severity of tics with stimulant treatment.[33,34] For most patients, the tics are not problematic, and no treatment is needed. If the tics worsen, reducing the dose or switching agents may help. Other patients need the efficacy of stimulants and use a second agent for the treatment of tics. In the multicenter Tourette's study,[35] children with tics and ADHD were assigned to receive placebo, MPH, clonidine, or combination MPH + clonidine. The rates of worsening of tics were similar for patients receiving MPH, placebo, or clonidine, leading the study authors to conclude that MPH should not be avoided because of fears of tic worsening.

Psychiatric

Patients on stimulants may have a variety of psychiatric symptoms, including irritability, mood lability, increased crying, and worsened anxiety. Rarer side effects of stimulants include the development of manic symptoms and hallucinations. Frequently, the rare side effects occur at high doses and can be reduced by altering the dose or switching the stimulant. Irritability and other symptoms of moodiness also decline when the dose is lowered or the agent is switched. Moodiness and irritability can also crop up if food and calorie intake is low or if rebound occurs. Check with parents about food and whether the mood symptoms are present throughout the day, only at homework time, or when the medications wear off. If lack of food, rebound, or homework struggles are the cause of moodiness, those issues should be addressed separately.

Sleep

Many studies have shown that children and adolescents with ADHD have difficulties with sleep, including problems with sleep initiation. In all reported studies of stimulants of both classes, rates of insomnia were higher for patients on active medication than on placebo. During acute treatment with stimulants, rates of initial insomnia were present in 64% to 70% of patients, and in double-blind placebo-controlled trials, insomnia was present at high rates.[36] In a recent column in the Journal of the American Academy of Child & Adolescent Psychiatry, 3 experts discussed how to manage treatment-emergent insomnia in a child who was an excellent responder to a stimulant.[37] The experts suggested several strategies, including switching within the drug class to a shorter duration stimulant; switching to the other stimulant class; trying a nonstimulant drug; waiting for 2-3 months for attenuation of insomnia; or using an adjunctive antihistamine, sedating antidepressants, alpha-adrenergic agonists, or melatonin.

A Canadian study examined children with delayed sleep onset while on stimulants. They were treated with sleep hygiene and then randomized to add placebo or melatonin 5 mg 20 minutes before bedtime. The combination of the 2 interventions reduced sleep onset from 90 minutes to 30 minutes (normal) with an effect size of 1.7.[38]

Another complaint we hear from children and teens on stimulants is of feeling "tired" on the drug. When queried what tired means, these patients will define it as sitting still and not moving all over, which children attribute to a fatigue side effect rather than the expected beneficial effect of reducing hyperactivity on stimulants.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....